N-Acetylcysteine (NAC)-Induced Hyponatremia Caused by an Electronic Medical Record (EMR) Order Error

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Discussion: Because the 21-h IV NAC administration involves preparation of 3 different doses infused over 3 different time intervals, an order set was developed to reduce ordering errors. However, error in its construction caused the pharmacist to prepare a solution containing too much free water, decreasing patient’s intravascular sodium and resulting in a seizure.

Conclusion: The purposes of our case report were to highlight the dangers of overreliance on EMR order sets and to recognize hyponatremic seizures as an adverse reaction of an inappropriately prepared IV NAC.

Introduction: Intravenous N-acetylcysteine (NAC) causes few adverse drug events, with mild anaphylactoid reactions being the most common. Hyponatremia as a complication of hypoosmolar NAC solution has been reported. We describe how a locally constructed electronic medical record (EMR) order set for IV NAC resulted in a seizure from hyponatremia due to excess free water administration.

Case Report: A 13-month-old female with no past medical history presented to a hospital after ingesting an unknown number of acetaminophen 500 mg tablets. The 4-h acetaminophen concentration was 343 mcg/mL, and she was started on IV NAC. 8.2 h into her 21-h IV NAC protocol, she developed a tonic-clonic seizure. Repeat serum sodium was 124 mEq/L, a decrease from 142 mEq/L at the time of admission. She was treated with hypertonic saline, lorazepam, and levetiracetam and had no further seizures. A brain MRI and EEG were both normal. After the seizure was stabilized, the providers noticed that the patient had receive a total of 900 mL of D5W (112.5 mL/kg) in the first 9 h of hospitalization. This was caused by a poorly constructed, restrictive, EMR order set that did not allow customization of the IV NAC preparation.

Original languageEnglish (US)
JournalJournal of Medical Toxicology
DOIs
StateAccepted/In press - Jan 29 2015

Fingerprint

Electronic medical equipment
Hyponatremia
Electronic Health Records
Acetylcysteine
Seizures
etiracetam
Acetaminophen
Sodium
Lorazepam
Water
Electroencephalography
Drug-Related Side Effects and Adverse Reactions
Pharmacists
Magnetic resonance imaging
Tablets
Brain
Hospitalization

Keywords

  • Acetaminophen
  • Electronic medical records
  • Hyponatremia
  • N-Acetylcysteine
  • Seizure

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology

Cite this

@article{20bdda7fc65649029223506b3dec7364,
title = "N-Acetylcysteine (NAC)-Induced Hyponatremia Caused by an Electronic Medical Record (EMR) Order Error",
abstract = "Discussion: Because the 21-h IV NAC administration involves preparation of 3 different doses infused over 3 different time intervals, an order set was developed to reduce ordering errors. However, error in its construction caused the pharmacist to prepare a solution containing too much free water, decreasing patient’s intravascular sodium and resulting in a seizure.Conclusion: The purposes of our case report were to highlight the dangers of overreliance on EMR order sets and to recognize hyponatremic seizures as an adverse reaction of an inappropriately prepared IV NAC.Introduction: Intravenous N-acetylcysteine (NAC) causes few adverse drug events, with mild anaphylactoid reactions being the most common. Hyponatremia as a complication of hypoosmolar NAC solution has been reported. We describe how a locally constructed electronic medical record (EMR) order set for IV NAC resulted in a seizure from hyponatremia due to excess free water administration.Case Report: A 13-month-old female with no past medical history presented to a hospital after ingesting an unknown number of acetaminophen 500 mg tablets. The 4-h acetaminophen concentration was 343 mcg/mL, and she was started on IV NAC. 8.2 h into her 21-h IV NAC protocol, she developed a tonic-clonic seizure. Repeat serum sodium was 124 mEq/L, a decrease from 142 mEq/L at the time of admission. She was treated with hypertonic saline, lorazepam, and levetiracetam and had no further seizures. A brain MRI and EEG were both normal. After the seizure was stabilized, the providers noticed that the patient had receive a total of 900 mL of D5W (112.5 mL/kg) in the first 9 h of hospitalization. This was caused by a poorly constructed, restrictive, EMR order set that did not allow customization of the IV NAC preparation.",
keywords = "Acetaminophen, Electronic medical records, Hyponatremia, N-Acetylcysteine, Seizure",
author = "Jakub Furmaga and Paul Wax and Kurt Kleinschmidt",
year = "2015",
month = "1",
day = "29",
doi = "10.1007/s13181-015-0461-4",
language = "English (US)",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",

}

TY - JOUR

T1 - N-Acetylcysteine (NAC)-Induced Hyponatremia Caused by an Electronic Medical Record (EMR) Order Error

AU - Furmaga, Jakub

AU - Wax, Paul

AU - Kleinschmidt, Kurt

PY - 2015/1/29

Y1 - 2015/1/29

N2 - Discussion: Because the 21-h IV NAC administration involves preparation of 3 different doses infused over 3 different time intervals, an order set was developed to reduce ordering errors. However, error in its construction caused the pharmacist to prepare a solution containing too much free water, decreasing patient’s intravascular sodium and resulting in a seizure.Conclusion: The purposes of our case report were to highlight the dangers of overreliance on EMR order sets and to recognize hyponatremic seizures as an adverse reaction of an inappropriately prepared IV NAC.Introduction: Intravenous N-acetylcysteine (NAC) causes few adverse drug events, with mild anaphylactoid reactions being the most common. Hyponatremia as a complication of hypoosmolar NAC solution has been reported. We describe how a locally constructed electronic medical record (EMR) order set for IV NAC resulted in a seizure from hyponatremia due to excess free water administration.Case Report: A 13-month-old female with no past medical history presented to a hospital after ingesting an unknown number of acetaminophen 500 mg tablets. The 4-h acetaminophen concentration was 343 mcg/mL, and she was started on IV NAC. 8.2 h into her 21-h IV NAC protocol, she developed a tonic-clonic seizure. Repeat serum sodium was 124 mEq/L, a decrease from 142 mEq/L at the time of admission. She was treated with hypertonic saline, lorazepam, and levetiracetam and had no further seizures. A brain MRI and EEG were both normal. After the seizure was stabilized, the providers noticed that the patient had receive a total of 900 mL of D5W (112.5 mL/kg) in the first 9 h of hospitalization. This was caused by a poorly constructed, restrictive, EMR order set that did not allow customization of the IV NAC preparation.

AB - Discussion: Because the 21-h IV NAC administration involves preparation of 3 different doses infused over 3 different time intervals, an order set was developed to reduce ordering errors. However, error in its construction caused the pharmacist to prepare a solution containing too much free water, decreasing patient’s intravascular sodium and resulting in a seizure.Conclusion: The purposes of our case report were to highlight the dangers of overreliance on EMR order sets and to recognize hyponatremic seizures as an adverse reaction of an inappropriately prepared IV NAC.Introduction: Intravenous N-acetylcysteine (NAC) causes few adverse drug events, with mild anaphylactoid reactions being the most common. Hyponatremia as a complication of hypoosmolar NAC solution has been reported. We describe how a locally constructed electronic medical record (EMR) order set for IV NAC resulted in a seizure from hyponatremia due to excess free water administration.Case Report: A 13-month-old female with no past medical history presented to a hospital after ingesting an unknown number of acetaminophen 500 mg tablets. The 4-h acetaminophen concentration was 343 mcg/mL, and she was started on IV NAC. 8.2 h into her 21-h IV NAC protocol, she developed a tonic-clonic seizure. Repeat serum sodium was 124 mEq/L, a decrease from 142 mEq/L at the time of admission. She was treated with hypertonic saline, lorazepam, and levetiracetam and had no further seizures. A brain MRI and EEG were both normal. After the seizure was stabilized, the providers noticed that the patient had receive a total of 900 mL of D5W (112.5 mL/kg) in the first 9 h of hospitalization. This was caused by a poorly constructed, restrictive, EMR order set that did not allow customization of the IV NAC preparation.

KW - Acetaminophen

KW - Electronic medical records

KW - Hyponatremia

KW - N-Acetylcysteine

KW - Seizure

UR - http://www.scopus.com/inward/record.url?scp=84921867928&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84921867928&partnerID=8YFLogxK

U2 - 10.1007/s13181-015-0461-4

DO - 10.1007/s13181-015-0461-4

M3 - Article

C2 - 25631537

AN - SCOPUS:84940447392

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

ER -